Wisconsin, 2025

Hail in Wisconsin, March 14, 2025

March 14, 2025 · NWS GRB · 1 event in 1 county or zone

Showers and thunderstorms developed ahead of a warm front across northeast Wisconsin during the morning hours on Friday (3/14). The strongest storms produced small hail up to penny size across north-central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Showers and thunderstorms developed ahead of a warm front across northeast Wisconsin during the morning hours on Friday (3/14). The strongest storms produced small hail up to penny size across north-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 14, 3:17 AM CST, 2 hours 51 minutes earlier. Its key messages:

  • A strong system will bring widespread rain and scattered storms (some strong to possibly severe) tonight, strong S-SW winds of 40-50 mph (70% chance of 45+ mph gusts) in the Fox Valley and lakeshore Saturday and light rain changing to snow (little to no accumulation) Saturday night.
  • Well above normal temperatures continue through Saturday, with some records possibly in jeopardy today.
  • Continued mild temperatures, combined with runoff from rain or melting snow, will elevate flows on area rivers and streams, and lead to an increased risk for ice jams and minor flooding. Ice floes are possible due to the gusty winds as well.
  • There is potential for snow accumulations and mixed precipitation during the middle of next week.
Area forecast discussion, Mar 14, 3:17 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
417 AM CDT Fri Mar 14 2025

Forecast discussion for routine morning forecast issuance

.KEY MESSAGES...

- A strong system will bring widespread rain and scattered storms
  (some strong to possibly severe) tonight, strong S-SW winds of
  40-50 mph (70% chance of 45+ mph gusts) in the Fox Valley and
  lakeshore Saturday and light rain changing to snow (little to no
  accumulation) Saturday night.

- Well above normal temperatures continue through Saturday, with
  some records possibly in jeopardy today.

- Continued mild temperatures, combined with runoff from rain or
  melting snow, will elevate flows on area rivers and streams, and
  lead to an increased risk for ice jams and minor flooding. Ice
  floes are possible due to the gusty winds as well.

- There is potential for snow accumulations and mixed
  precipitation during the middle of next week.

&&

.DISCUSSION...
Issued at 413 AM CDT Fri Mar 14 2025

Short Term...Today...Tonight...and Saturday

The quiet stretch of March weather will come to an end today. A
myriad of weather concerns today into Saturday, including the
morning storm threat today, fire wx concerns today, strong storm
potential tonight, how high winds will gust, ice jam/floe
potential and near record temps today.

Shower/Storm Threat Today: Will continue with a chance (20-40%)
of elevated showers and isolated storms this morning ahead of a
warm front and WAA push. Models still showing a LLJ of 35-45 kt,
MUCAPE of 300-700 J/kg and mid-level lapse rates of 7-8 C/km
shifting northward through the area to support this activity;
however, dry air at the surface will hamper development/coverage.
So far early this morning one storm has formed over eastern Iowa
and few showers/storms near La Crosse associated with these
features, so think we will have at least isolated-scattered
coverage in our area. Once the warm front lifts north, a warm and
capped atmosphere should bring dry conditions for the afternoon
and early evening. Look for mainly mid and high clouds to continue
to spread across the region today, with only a few lower clouds
possible along/near the warm front.

Fire Wx Concerns Today: Minor fire weather concerns today as
southeast winds increase later this morning and afternoon. 3 fires
were reported yesterday in our area, with several others across
southern WI. It will not be as dry as yesterday, when RHs dropped
into the 20s and 30s. But with winds of 25-35 mph and RHs dropping
into the 30s and 40s as the better mixing occurs later this
morning and afternoon, the fire weather risk will be elevated.
Fuels remain variable across the area, due to differences in where
any snow remains on the ground and when the snow melted. The WI
DNR showing a high fire danger across much of central and eastern
WI, where some fuels are quickly drying (especially grasses). May
need a SPS later today highlighting the increased fire danger.

Storm/Severe Potential & Precip Trends Tonight into Saturday:
Overall setup and scenario has remained steady over the last few
days. Expecting a nearly vertically stacked low pressure system to
track from the Plains into the western Great Lakes today into
Saturday morning. An area/line of storms (QLCS) will form over
Iowa/Illinois and race northeastward this afternoon/evening. The
greater threat for severe storms will be to our south/west as the
line is expected to weaken as it approaches the area as it
encounters a more stable low-level environment (especially with
the southeast flow off of Lake Michigan). However, models continue
to show deep layer shear of 40-60 kts, MUCAPE of 500-1000 J/kg
(elevated), mid-level lapse rates of 7-8 C/km and 925-850 winds
aloft of 45 to 60 kts which support any shower/storm producing
some gusty winds and possibly small hail. Will continue to
highlight wind as the main threat, especially with some dry air
at the surface to aid in getting some of the wind gusts to the
surface. The most widespread shower/storm activity look to be
between 03-09z, with the dry slot shutting off the precip quickly
behind the line.

On Saturday, as the system occludes to our northwest, the comma
head precip will clip north central WI, where the most widespread
rain showers will occur. Further east, only isolated activity is
expected as this area will be in the dry slot much of the day.
Could be just enough instability (up to 300 J/kg) for a few
storms, so have included a little thunder mention near the MI
border.

Overall rain totals have continued to fall off with this system,
especially with the first round/band quickly moving through,
along with much of the area being dry slotted on Saturday. Most
spots should see under 0.25", with some higher totals possible in
north central WI, where they will be under/closer to the low and
comma head precip. The lower rain totals will keep any flooding
threat very low.

Winds: Winds aloft will be 40+ kts kts this morning, but the
strong inversion will limit how much mixing occurs. As the
morning progresses and the inversion weakens, the stronger gusts
will make it down to the surface. Expect gusts of 25-35 mph for
much of the area. A few higher gusts will be possible, especially
over eastern WI where the HREF probs are ~30-50% of a 45+ mph
gust. The strongest winds with this system still look to be
Saturday morning, mainly across east central WI, where the
strongest winds aloft, best mixing, and best pressure rise/falls
are forecast to occur within the dry slot. S-SW winds gusting to
40 to 45 mph, locally higher, are expected in the Fox Valley and
lakeshore areas during the late morning and afternoon, with not as
gusty winds the further north/west you go. A Wind Advisory is
looking likely for east central WI, supported by HREF probs of 45+
mph winds gusts of 70-100%.

Temps: Strong WAA will continue ahead of the low pressure system
today, with 925mb temps climbing to between 12-18C this afternoon.
There will be some debris clouds to contend with, but some
periods of clearing are expected in the late morning and
afternoon, which should allow highs to climb into the mid 60s to
mid 70s, with a few upper 70s possible west of the Fox Valley.
Most record highs for today are in the low to mid 70s (away from
Lake MI) so we could approach/hit record values in a few spots,
especially west of the Fox Valley into central WI. The increasing
and persistent southeast flow off of Lake Michigan/bay will keep
temps cooler over eastern WI, mainly in the upper 40s and 50s. The
warm temperatures, paired with runoff from rain and melting snow,
will elevate flows on area rivers and streams, leading to an
increased risk for ice jams into the weekend.

Long Term...Saturday Night Through Thursday

The main concerns in the extended period are the resolution of the
strong low pressure system Saturday night into Sunday morning and
the potential for another system around the middle of next week.

Saturday night into Sunday...Precipitation will switch over to
snow on the backside of the system, bringing a quick round of
flurries to the region. Overall the snow amounts continue to look
rather small, with most of the area likely to see accumulations
well under an inch. Only north-central Wisconsin is currently
expected to have a decent chance at hitting the 1 inch mark as
northerly flow on the backside of the departing system will see a
brief window for lake enhancement Sunday morning.

Middle of next week...Attention then turns towards the middle of
next week as the next low pressure system develops on the lee side
of the Rockies. The warm front will cross into the region
sometime Tuesday afternoon and evening, which could produce some
initial precipitation across northern Wisconsin and the Upper
Peninsula of Michigan. This system has the potential for
significant precipitation type issues due to the warm mid-layer on
top off below freezing surface temperatures both Tuesday night
and Wednesday night. As a result, freezing rain and freezing
drizzle may be possible with the low's current track across the
region. If this track holds, wintry impacts will be likely.

Temperatures...Temperatures dip into the 40s on Sunday but then
moderate again into the 50s and 60s Monday and Tuesday ahead of
the midweek system. After the low passes, highs will be back into
the 40s near the end of next week.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 1122 PM CDT Thu Mar 13 2025

Given lack of moisture in the atmosphere, have kept CB/-TSRA
chances out for tonight from the 06z - 12z Fri time period. Will
continue to monitor and will add back in if necessary, but at this
moment, confidence is not high enough to warrant specialized
mention.

Forecast VFR conditions and LLWS are both holding. LLWS is
expected to develop between 03z-06z/Fri (late this evening), as
south winds aloft increase to 35 to 45 kts. The LLWS should
persist through most of Friday morning, slowly easing from west
to east into Friday afternoon. Began precip introduction at
western TAF sites towards the end of the TAF period.

&&

.MARINE...
Issued at 413 AM CDT Fri Mar 14 2025

Persistent and gusty southeast winds of 15-30 kts will build waves
on Lake Michigan today into tonight. As winds shift to the south
Saturday morning, increased mixing and stronger winds aloft are
likely to produce gale force gusts, with winds shifting to the
southwest Saturday afternoon. Winds will decrease late Saturday
afternoon and evening. A Small Craft Advisory is in effect
starting this morning for Lake Michigan and the for the Bay this
evening. A Gale Watch is in effect for the bay/lake for Saturday.

Ice conditions have deteriorated on the bay due to recent warm
temperatures. Latest satellite imagery showing cracks and areas of
open water across the central/southern bay. The gusty winds will
create favorable conditions for shifting ice and ice floes today
into Saturday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Bersch/Uhlmann
AVIATION.......Kotenberg
MARINE.........Bersch
Hazardous weather outlook, Mar 14, 3:30 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
430 AM CDT Fri Mar 14 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-150930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
430 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Isolated non-severe thunderstorms are expected this morning. A
line of thunderstorms is expected tonight. A few of these storms
may become strong to severe, with damaging wind gusts.

Gusty southeast winds, low humidity, and drying fuels may result
in elevated fire weather conditions today, away from Lake Michigan
and the bay.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

South to southwest wind gusts to 40 to 50 mph are expected on
Saturday, especially in the Fox Valley and lakeshore areas.

Warm temperatures paired with runoff from rain and melting snow
will elevate flows on area rivers and streams, leading to an
increased risk for ice jams and associated flooding into the
weekend.

Ice conditions on lakes and rivers will continue to deteriorate
into the weekend due to warmer temperatures. Gusty winds will
lead to possible ice floes on Lake Winnebago and Green Bay today
and Saturday.

There is a chance of accumulating snow or a wintry mix during the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any wind gusts over 40 mph, wind
damage, ice floes or ice james.

LMZ521-522-541>543-150930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
430 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Isolated non-severe thunderstorms are possible this morning. There
is a chance of thunderstorms with gusty winds tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Gale Watch has been posted for the late morning and afternoon
hours on Saturday.

Bersch/Uhlmann

In the hours before

Special weather statement, Mar 14, 5:56 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
656 AM CDT Fri Mar 14 2025

WIZ018-019-030-141300-
Langlade WI-Marathon WI-Lincoln WI-
656 AM CDT Fri Mar 14 2025

...STRONG THUNDERSTORMS WILL IMPACT LINCOLN...NORTHEASTERN MARATHON
AND LANGLADE COUNTIES THROUGH 800 AM CDT...

At 656 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Medford to 8 miles south of
Council Grounds State Park to 7 miles west of Antigo. Movement was
north at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Tomahawk, Ackley Wildlife Area, Bradley, Dudley, Kelly Lynn Bog
Natural Area, Post Lake, Kempster, Antigo, Little Chicago, and
Ormsby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4512 9004 4556 9004 4556 8943 4547 8942
      4546 8895 4503 8909 4499 8977 4508 9020
      4512 9020
TIME...MOT...LOC 1156Z 196DEG 33KT 4515 9014 4506 8975 4514 8931

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Bersch

The radar

The Green Bay radar (KGRB), 165 km away, was scanning. The volume nearest the first event began at 12:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
March 14, 6:08 AM CST to 6:09 AM CST
Where
Lincoln County, 8.07 mi WNW of Corning
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
45.150, -89.990

Penny size hail fell near Hamburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232706.